Letter by Jin-shan and Xue-bin Regarding Article, “Worsening Conduction Delay in Hypertrophic Cardiomyopathy: What Drug Is Responsible?”
To the Editor:
We read with great interest the case presented by García-Granja and colleagues1 about worsening conduction delay in hypertrophic cardiomyopathy when taking propafenone for atrial fibrillation. We have 3 questions about this interesting case. First, baseline ECG shows first atrioventricular block with PR interval 0.280 seconds long, a nonspecific conduction delay with QRS complex 0.110 seconds wide, an R wave absent on leads V1 and V2, and asymmetrical and negative T waves in lateral leads (V3–V6, I, and aVL). All these ECG changes indicate that there is structural abnormality with this patient, proved by cardiac magnetic resonance. Conduction delay in the atrialventricular node and ventricle are preexisting. Will this make the patient prone to proarrhythmic effects of antiarrhythmic drugs? Is this the real reason for propafenone’s obvious exacerbation of conduction delay? Second, this patient is diagnosed with paroxysmal atrial fibrillation with palpitations, and antiarrhythmic drugs show obvious side effects on him. Can we try to treat the atrial fibrillation by catheter ablation? Third, although it is the patient’s first episode of atrial fibrillation, cardiac magnetic resonance confirms the diagnosis of hypertrophic cardiomyopathy, which has a high risk of thromboembolism. Do we need to prescribe anticoagulants for this patient now?
He Jin-shan, MD
Li Xue-bin, MD
- © 2018 American Heart Association, Inc.